Thunderstorm Wind, Patrick
- When
- July 1, 3:45 PM EST
- Where
- Patrick County, 15 mi E of Woolwine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 36.780, -80.017
Scattered severe thunderstorms produced penny size hail and damaging winds, which blew trees down, over parts of Virginia the afternoon of the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Scattered severe thunderstorms produced penny size hail and damaging winds, which blew trees down, over parts of Virginia the afternoon of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 2:19 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... TONIGHT... SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE. ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH NORTHWEST DOWNSLOPE FLOW KICKING IN. SATURDAY AND SATURDAY NIGHT... 850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE. LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND ALONG THE VA/NC LINE. MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA. DRY AIR AND INVERSION WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT. && .LONG TERM (SUNDAY THROUGH FRIDAY)... QUICK OVERVIEW FOR THE COMING WEEK... AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY THOSE AREAS WHO MISS THE TSRA. SUNDAY-SUNDAY NIGHT... SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT TO THE WEST. THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR TSRA ACROSS NW NC MTNS AND FOOTHILLS. MONDAY... UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT. TUESDAY... A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE AREA BY THE AFTN. WEDNESDAY THROUGH FRIDAY... FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY. WAVES FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND POSITION OF BOUNDARY TO KEEP POPS LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUL 1 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 245 PM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA. IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE LOCALIZED VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUL 1 2005 NCZ003-011902- SURRY- 231 PM EDT FRI JUL 1 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77... INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI JUL 1 2005 VAZ007-009-010-012-013-016-017-012145- BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE- 439 PM EDT FRI JUL 1 2005 A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH LOW VISIBILITIES. 05
The Roanoke radar (KFCX), 36 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467425, 5467422, 5467423, 5467424, 5467426, 5467427, 5467428.